Oregon, 2014High Surf in Oregon, April 20, 2014
April 20, 2014 · NWS PQR · 1 event in 1 county or zone
High surf resulted in rapid rushes of water onto local beaches. One such surge of water swept two people into the ocean.
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High surf resulted in rapid rushes of water onto local beaches. One such surge of water swept two people into the ocean. A third person attempted to rescue one of the victims and was struck by a large log that was rolling in the tide. The injuries from this log were fatal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 20, 1:22 PM PST, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 20, 1:22 PM PST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
222 PM PDT SUN APR 20 2014
.SYNOPSIS...A SERIES OF UPPER TROUGHS WILL BRING MUCH COOLER AND
WETTER CONDITIONS FOR MUCH OF THE UPCOMING WEEK. THE NEXT PACIFIC
COLD FRONT WILL APPROACH THE REGION MON AND MOVE THROUGH MON NIGHT.
SHOWERS CONTINUE ON TUESDAY WITH SNOW LEVELS LOWER TO AT OR BELOW
PASS LEVEL. A WARM FRONT APPROACHING THE COAST WILL KEEP A THREAT FOR
SHOWERS GOING WED...THEN ANOTHER COOL SHOWERY TROUGH IS EXPECTED FOR
THE LATTER HALF OF THE WEEK.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...READINGS GETTING INTO THE
60S WITH A MIX OF SUN AND INCREASED HIGH CLOUDINESS UNDER SOMEWHAT
FLAT TO SLIGHTLY SW FLOW ALOFT THAT IS CONTINUING TO AMPLIFY. EXPECT
TO TOP OUT IN THE MID 60S. THE CLOUDS ARE COURTESY OF OUR NEXT MAIN
WEATHER MAKER THAT WILL TAKE THE PACIFIC NORTHWEST INTO A PERIOD OF
COOL AND UNSETTLED CONDITIONS FOR MOST OF THE WEEK.
THE FEATURE TO THANK IS A DEEP UPPER LOW IN THE GULF OF ALASKA. THE
FIRST DISTURBANCE WRAPPING AROUND THIS LOW IS PUSHING NORTH INTO B.C.
AND WE ARE GETTING THE HIGH CLOUDS FROM THIS. THE UPPER JET WILL
ROUND THE BASE OF THIS UPPER LOW TONIGHT AND PUSH THE WHOLE TROUGH
AXIS CLOSER TO THE REGION ON MONDAY. AT THE SURFACE...A COLD FRONT
AND ITS ASSOCIATED MOISTURE FEED AHEAD OF THE UPPER LOW SLOWLY NEARS
THE COAST LATE TONIGHT INTO EARLY MONDAY AS THE UPPER FLOW BECOMES
PARALLEL TO THE SURFACE FRONT. CONSISTENT SIGNAL IN THE MODELS FOR
PRECIPITATION AHEAD OF THE COLD FRONT TO REACH THE COAST IN THE
MORNING...WHILE SOUTHWEST FLOW AND DISTURBANCES MOVING NORTH ON THE
FRONT SIDE OF THE DEEP UPPER TROUGH OFFSHORE HAVE THE MODELS KICKING
OUT SOME SHOWERS IN THE CASCADES. MOST MODEL GUIDANCE SUGGEST THE
POTENTIAL FOR SOME SHOWERS AS EARLY AS THE LATE MORNING BUT ARE MORE
CONSISTENT FOR THE AFTERNOON. MODEL SOUNDINGS ARE MIXED WITH REGARDS
TO THUNDER POTENTIAL IN THE AFTERNOON. NAM BUFR SOUNDINGS SHOW LITTLE
TO NO CAPE AND THE GFS SHOWING A BIT MORE...BUT NEITHER IS VERY
IMPRESSIVE.
THE COLD FRONT AND UPPER TROUGH PUSH ONSHORE IN THE EVENING WHILE THE
CORE OF THE UPPER LOW CIRCULATION REMAINS OFFSHORE. THIS WILL BE THE
FIRST PUSH OF MORE ORGANIZED RAIN/SHOWER ACTIVITY. SNOW LEVELS LOWER
TO THE PASSES BY TUESDAY MORNING. THEN THE FIRST TROUGH AXIS AND
RELATED COLD POOL SHIFTS INLAND TUESDAY. EXPECT THIS COULD BE DAY TO
SEE QUITE A BIT OF SHOWERS AND TOWERING CUMULUS AND POSSIBLY
ISOLATED THUNDER. HAVE ADDED SOME THUNDER TO THE SOUTH OF THE AREA
CLOSER TO MORE ORGANIZED FORCING. AN ARGUMENT COULD BE MADE THAT
THIS AREA COULD BE EXPANDED..AND WILL LET FUTURE SHIFTS SEE IF
INSTABILITY PARAMETERS IMPROVE A LITTLE. WITH 850 TEMPS BELOW
ZERO...LOOKS LIKE BELOW NORMAL HIGHS IN THE 50S. THEN THE MAIN UPPER
LOW OFF THE WASHINGTON COAST MOVES INLAND THROUGH WASHINGTON STATE
TUESDAY NIGHT...BRINGING ANOTHER ORGANIZED RAIN AND MOUNTAIN SNOW.
SEVERAL INCHES OF SNOW ARE EXPECTED EVEN AT PASS LEVEL...ESPECIALLY
TUESDAY NIGHT...WITH AMOUNTS OVER 6 INCHES AT THE HIGHEST ELEVATIONS
LATER MONDAY NIGHT THROUGH EARLY WEDNESDAY. THE PASSES HAVE BEEN
BARE FOR A WHILE NOW SO CAUTION IS URGED FOR THOSE TRAVELING THE
PASSES.
OH BUT THE FUN IS NOT OVER YET. AFTER BRIEF RIDGING...ANOTHER TROUGH
IS ON THIS ONES HEELS AND READY TO TAKE OVER. THE ACTION BEGINS WITH
A WARM FRONT AHEAD OF THE UPPER LOW WEDNESDAY. LOOKS LIKE ANOTHER WET
DAY WITH PRECIPITATION FALLING AS RAIN EVEN IN THE CASCADES. /KMD
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...THE EXTENDED FCST
PERIOD CONTINUES TO LOOK CLOUDY...COOL...AND WET. MODEL AGREEMENT IS
GOOD THAT A WARM FRONT WILL BRING INCREASING RAIN WED NIGHT INTO
EARLY THU...WITH THE TRAILING COLD FRONT MOVING THROUGH DURING THE
DAY ON THU. IT APPEARS THAT THERE WILL BE PLENTY OF SHOWERS AROUND
LATER THU AND FRI AS THE PARENT UPPER LEVEL TROUGH MOVES THROUGH THE
PAC NW. WE MAY ALSO NEED TO WATCH FOR ISOLATED THUNDERSTORM
POTENTIAL DURING THIS TIME AS THE COLD POOL ASSOCIATED WITH THE
UPPER TROUGH PASSES OVER THE REGION. EXPECT SHOWERY CONDITIONS TO
CONTINUE THROUGH NEXT WEEKEND. A SHORTWAVE TROUGH IS MODELED TO MOVE
ONSHORE SOMETIME LATER SAT OR SUN...WHICH WILL LIKELY BRING A ROUND
OF MORE ORGANIZED PRECIPITATION. PYLE
&&
.AVIATION...VFR CONDITIONS PREVAILING WITH SEVERAL CLOUD LAYERS.
THE LOWER AROUND 4000 FT WITH A CIRRUS LAYER ABOVE. A FRONT
OFFSHORE WILL CONTINUE TO FEED MOISTURE INTO THE AREA BUT EXPECT
VFR CONDITIONS THROUGH MON MORNING. HOWEVER...FOR THE COASTAL
AREAS MVFR CONDITIONS LIKELY LATE TONIGHT AND MON AS THE FRONT
APPROACHES.
KPDX AND APPROACHES...VFR PREVAILING FOR THE NEXT 24 HOURS.
&&
.MARINE...LARGE WESTERLY SWELL TRAIN CONTINUES TO SUBSIDE THIS
AFTERNOON BUT WILL REMAIN IN THE 14 TO 17 FT RANGE THIS EVENING
THEN NEAR 12 FT MON MORNING THEN HOVERING NEAR 10 FT FOR MOST OF
THE WEEK. THE SMALL CRAFT FOR HAZARDOUS SEAS CONTINUE THROUGH
MON NIGHT.
A RELATIVELY QUIET PERIOD IN TERMS OF WIND OVER THE WATERS
THROUGH THE FIRST HALF OF THIS WEEK. A WEAK SYSTEM WILL APPROACH
THE WATERS THIS AFTERNOON AND COULD BRING A FEW OCCASIONAL GUSTS
TO 20-25 KT OVER THE FAR NORTHERN OUTER WATERS . OTHERWISE...THE
NEXT SIGNIFICANT SYSTEM ARRIVES LATE WED OR THU...LIKELY BRINGING
SMALL CRAFT WINDS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT
TUESDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA
TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
UNTIL MONDAY AFTERNOON.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA..In the hours before
Special weather statement, Apr 20, 4:49 PM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
549 PM PDT SUN APR 20 2014
ORZ010-011-013-WAZ019-040-220000-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...SANDY...ESTACADA...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...MCKENZIE PASS...MCKENZIE BRIDGE...
OAKRIDGE...WILLAMETTE PASS...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...WIND RIVER VALLEY...TOUTLE...ARIEL...
LAKE MERWIN...YALE LAKE...COUGAR
549 PM PDT SUN APR 20 2014
...LIGHT SNOW ACCUMULATIONS FOR THE CASCADE PASSES TUESDAY AND
WEDNESDAY...
A SERIES OF COLDER STORMS WILL LIKELY RESULT IN LIGHT
ACCUMULATING FOR THE CASCADE MOUNTAIN PASSES TUESDAY AND WEDNESDAY.
A COLD FRONT WILL MOVE ACROSS SOUTHWEST WASHINGTON AND NORTHWEST
OREGON MONDAY...AND SNOW LEVELS WILL LOWER FROM AROUND 7000 FEET
MONDAY MORNING TO AROUND 3500 FEET EARLY TUESDAY MORNING. THE SNOW
LEVELS WILL LOWER ANOTHER 500 FEET...DOWN TO AROUND 3000 FEET...BY
TUESDAY AFTERNOON. EXPECT ONLY LIGHT AND SPOTTY SNOW
ACCUMULATIONS FOR THE PASSES ON TUESDAY...WITH LOCAL ACCUMULATIONS
OF 1 TO 2 INCHES.
THE COOLER AIR WILL REMAIN OVER THE CASCADES AND CASCADE
FOOTHILLS TUESDAY NIGHT INTO WEDNESDAY AS ANOTHER FRONT PRODUCES
ADDITIONAL PRECIPITATION ACROSS THE REGION. THIS WILL RESULT IN A
BRIEF PERIOD OF HEAVIER SNOW LATE TUESDAY NIGHT AND
WEDNESDAY...WITH POSSIBLY ANOTHER 1 TO 3 INCHES OF SNOW FOR THE
CASCADE PASSES. SOME LIGHT SNOW SHOWERS WILL LINGER WEDNESDAY
AFTERNOON BEFORE THE SNOW LEVELS RISE IN RESPONSE TO A WARM FRONT
EXPECTED TO MOVE ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY.
SNOW MAY CAUSE SOME TRAVEL DIFFICULTIES ACROSS THE CASCADE PASSES
TUESDAY AND WEDNESDAY.
HARTLEY
High Surf, Central Oregon Coast
- When
- April 20, 5:30 PM PST to 6:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
A report on a social media network from the Oregon State Police News reported a fatality indirectly related to high surf at the North Jetty in Florence, OR. The time of the accident occurred at 5:55 pm which was around 3 hours after a High Surf Advisory had expired. Water rushing up the beach swept three family members that were sitting on a large log away from the log. One of the victims tried to help an elderly family member up from being knocked down by the water when the log estimated to be 40 ft long and 25 inches in diameter rolled over him. The man sustained fatal injuries from being struck by the log.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 20, 2014$1.1 million · EF0 · 7 events
- Hail in Texas, April 20, 2014$5,000 · 2 in hail · 7 events
- Hail in Oklahoma, April 20, 20142 in hail · 5 events
- High Wind in Colorado, April 20, 201455 kt wind · 3 events
- Tornadoes in Kansas, April 20, 2014EF0 · 2 events
- Hail in Texas, April 20, 20141 in hail · 2 events
- Dense Fog in Texas, April 20 to 21, 20142 events
- High Surf in Florida, April 20, 20141 event
- Hail in Oklahoma, April 20, 20140.75 in hail · 1 event
- Hail in Kansas, April 20, 20141 in hail · 1 event
- Hail in Iowa, April 20, 20140.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502258.